Acne Products That Can Cause Severe Allergic Reactions

Acne Products That Can Cause Severe Allergic ReactionsThere are many prescription and over-the-counter (OTC) acne products that can cause severe allergic reactions in patients. In fact: quite recently, the Food and Drug Administration has announced that some of the allergies caused by popular OTC acne medications from big brand names are even likely to be life threatening.

In this guide, we will consider some of the common acne products that can cause severe allergic reactions. Keeping yourself up-to-date with this information can help you avoid these products, especially if you have very sensitive skin. We will also discuss some ways to prevent allergies by using expert recommended precautionary measures.

FDA: Severe allergic reaction seen in OTC acne products

As per a report released by the FDA in June 2014, many active and inactive ingredients in OTC acne products can lead to symptoms like throat tightening, dizziness, itching, swelling of the face, eyes, tongue, severe itching of the eyes and skin, hives etc.

The agency further warns that if you or a loved one experiences any of these allergic reactions after using OTC acne products containing Benzoyl peroxide or salicylic acid, then you must stop the use immediately and rush to a doctor.

Many OTC products containing Benzoyl Peroxide and Salicylic acid often warn users about dry and peeling skin, itchiness and redness. However, these manufacturers often fail to warn about hypersensitivity reactions which might even require hospitalization. FDA representatives encourage buyers to study both, the active as well as the inactive ingredients used in the product.

A study conducted by the FDA has even shown that many of these allergies have been experienced within 24 to 48 hours of using the product. 131 of these reported cases have occurred in people in the age group of 11 to 78. While none of these patients died, nearly 44% of them required hospitalization.

Top brands such as Oxy, Aveeno, Proactive, Clean&Clear and Ambi etc sell these acne medicines in the form of face cleansers, gels, moisturizers and toners. Apart from these, store brands mimicking the big names are also available to buyers. The FDA encourages users to follow product directions and also urge such manufacturers to maintain industry standards of sensitivity testing for new users of these products.

Steps to prevent allergic reaction from acne medication

The FDA recommends taking following precautionary measures to avoid acne medicine allergies.

  1. Test the product first by using only a small amount on the affected region for at least 3 days.
  2. If no problem arises, you can continue to follow the directions of your dermatologist or as recommended on the product label.
  3. If throat tightness, swelling of lips, eyes, tongue or face, skin itchiness, breathlessness etc occur, stop use immediately and seek medical help.
  4. For countering skin allergies like itching, dryness, hives etc, use a 0.5% hydrocortisone cream.
  5. Once the skin is healed, ask your doctor to prescribe another acne medication containing chemically different formulation to reduce chances of allergies.
  6. Acne medication dryness can also be countered by using moisturizing medications that are non comedogenic. However, do talk to your doctor about the right moisturizer since many “oil free” or “non-pore clogging” medicines can still cause acne breakouts.

Acne products and allergy in dark skinned patients

Dermatologists also caution their brown or dark skinned patients to avoid extreme dryness from acne medication. This is because; such patients are more likely to experience permanent skin darkening in the affected region from overuse of drying acne medicines.

Allergies caused by Tretinoin for acne

Another highly popular medicine for women with adult acne is Tretinoin. This has been known to cause following allergies:

  • Tretinoin makes the skin very dry and sensitive to the sun. Hence, it is essential to use a moisturizer with SPF 20 and above to prevent skin darkening.
  • Many users of Tretinoin based acne medicine have experienced stinging, burning, redness, peeling or light or dark patches on their skin following use.
  • Women who are pregnant, planning to get pregnant or nursing must ensure discussing whether Tretinoin is safe for them with an experienced dermatologist.

In event these allergies are experienced, it is best to reduce the frequency of application as many times, the ‘skin settles down’ after a few days of use. If the reaction persist or is severe or troublesome, do talk to your doctor about changing the medication.